Kentucky, 2024

Damaging Winds in Kentucky, July 4, 2024

July 4, 2024 · NWS JKL · 3 events in 2 counties and zones

A line of showers and storms developed ahead of an approaching cold front, moving across northeastern Kentucky in the afternoon. Additional storms formed ahead of the line, in far eastern Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$3,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A line of showers and storms developed ahead of an approaching cold front, moving across northeastern Kentucky in the afternoon. Additional storms formed ahead of the line, in far eastern Kentucky. Within the line of storms, one cell in particular became strong and resulted in severe thunderstorm warnings across multiple counties. This storm did result in straight line wind damage in portions of Rowan and Elliott Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 4, 1:14 PM EST, 1 hour 51 minutes earlier. Its key messages:

  • Sultry weather continues through Friday. Afternoon heat indices may reach near 100 in some locations. There is also a persistent threat of thunderstorms through Friday, especially during daytime hours. A few thunderstorms could produce locally heavy rainfall and strong wind gusts.
  • A cold front finally pushes through as we move into the weekend, with dry and somewhat cooler and less humid weather arriving.
  • Warmer and more humid conditions will make a noticeable comeback on Monday and continue into the week, along with a potential for more thunderstorms.
Area forecast discussion, Jul 4, 1:14 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
214 PM EDT Thu Jul 4 2024

.KEY MESSAGES...

- Sultry weather continues through Friday. Afternoon heat indices
  may reach near 100 in some locations. There is also a
  persistent threat of thunderstorms through Friday, especially
  during daytime hours. A few thunderstorms could produce locally
  heavy rainfall and strong wind gusts.

- A cold front finally pushes through as we move into the weekend,
  with dry and somewhat cooler and less humid weather arriving.

- Warmer and more humid conditions will make a noticeable comeback
  on Monday and continue into the week, along with a potential for
  more thunderstorms.

&&

.UPDATE...
Issued at 119 PM EDT THU JUL 4 2024

...MESOSCALE UPDATE...

A moist air mass over central and eastern Kentucky is beginning to
heat up and destabilize in the wake of earlier cloud cover and
convection, much of which is exiting into the mid-Ohio Valley.
Recent observations at LEX shows a temperature of 90F with a dew
point of 75F and Kentucky Mesonet observations indicate dew
points in the 72-80F range across across all of central Kentucky.
A strong line of thunderstorms has developed along a weak cold front,
extending from roughly Madisonville, KY to just west of
Louisville, KY.

CAMs are struggling to resolve this convection as it presses east
and forecaster confidence in their solutions is low. The latest HRRR
runs for example, largely show the line of storms dying out as
mixing causes dew points to fall back in the 60s -- improbable.
The latest mesoanalysis already shows 4,000 J/kg of SBCAPE across
central Kentucky (well above that indicated by most of the CAMS)
where heating has been most intense. Additionally, increasing flow
aloft will lead to increasing effective wind shear reaching 30 to
35 knots roughly near and north of the Mountain Parkway late this
afternoon. As long as heating over eastern Kentucky is not
substantially hindered by ongoing spotty shower and thunderstorm
activity, conditions appear favorable for this upstream line of
shower and thunderstorms to intensify as it moves through central
Kentucky and then only gradually weaken as it moves through
eastern Kentucky late this afternoon and early evening. North of
the Mountain Parkway, shear should be sufficient for a few
thunderstorm line segments and perhaps embedded supercell
structures with primarily a damaging straight-line wind threat.
An isolated weak tornado also cannot be ruled with any supercells
given moderate low-level bulk shear (up to ~20 knots from sfc-1
km) and modest turning in the low-level hodograph. South of the
Parkway, lower shear will tend to favor less organized storm
structures, though steep low-level lapse rates, PWATs values of
2.0 to 2.25 inches, and high levels of instability could still
favor precipitation-loaded downdrafts collapsing and leading to
sporadic downbursts/microbursts.

UPDATE Issued at 1205 PM EDT THU JUL 4 2024

Hourly grids were updated to account for observation as well as
radar/convective trends. Measurable rain was occurring with
showers and some embedded thunderstorms moving across the northern
and northeastern portions of the CWA. Much of central KY was
devoid of convection at this point, though a warm and moist
airmass was leading to increasing instability ahead of convection
that is nearing the OH River vicinity at this time. A shortwave
trough/instability was also helping to maintain this convection.
Convection ongoing over northern and eastern sections of the area
should depart over the next couple of hours. Then a round of
heating is anticipated over the entire CWA and during the mid to
late afternoon, when the activity to the west should approach. By
that point, MLCAPE may reach 1500 to 2500 J/kg courtesy of
dewpoints in the 70s while shear will be limited. In the south
near 20KT effective shear is forecast at 20Z, but 25 to 35KT
effective shear is forecast at that point in the north. Some
organized convection is possible with these parameters, with
locally heavy rain a threat as PW should remain around the 2 to
2.2 inch range along with a threat of locally strong to damaging
wind gusts. Some recent HRRR runs track a more robust cell from
north central/northern KY with decent 2-5km UH toward the Fleming
County vicinity during the late afternoon or roughly into the
area when SPC 13Z SWODY1 added in a slight near and north of
Interstate 64. Convective trends for mid to late afternoon to
early evening will continue to be monitored. After the potential
for stronger activity during the late afternoon and evening
sliding across at least northern portions of the area, a decrease
in coverage of activity should occur toward sunset.

UPDATE Issued at 841 AM EDT THU JUL 4 2024

Showers are starting to break out over our western counties. These
should continue to expand today. Have updated the POP based on
latest model runs, which incorporates a slight shift northward for
the likely POP.

&&

.SHORT TERM...(Today through Friday)
Issued at 546 AM EDT THU JUL 4 2024

A weakening, stalled frontal boundary is laid out north of the
Ohio River early this morning. Its exact position is a bit muddled
due to weak surface winds and prior convection. In the upper
levels, we reside along the southern edge of the prevailing
westerlies, with a weakening high over the Deep South and multiple
waves propagating through the westerlies to our our north.

Aside from a stronger wave over the northern plains, the features
aloft are very weak and difficult for the models to handle.
However, our atmosphere is warm/moist and easily destabilized
with lifting and/or diurnal heating. That being the case, will
look for more convection to develop along and south of the frontal
boundary today, but exactly how it plays out is uncertain.
Mesoscale features will play a significant role. Using a blended
solution from models, will expect convection to pick up as we move
into the day, with the greatest coverage over our northern and
eastern counties today. The activity should again diminish to some
extent as we move into the night.

The aforementioned upper level wave over the northern plains will
strengthen as it moves east and will lead to a larger scale trough
developing over the Midwest by Friday. This will support a
strengthening surface low tracking east over the Great Lakes on
Friday, which will propel a cold front east southeast into
Kentucky. The front will work in combination with the deepening
upper level trough and strengthening flow aloft to bring a
likelihood of showers and thunderstorms area wide on Friday.

Precipitable water should remain near or above two inches through
the short term period, which will allow thunderstorms to be
efficient rain producers. Should any training of cells occur,
there remains a possibility of localized hydro problems. Pockets
of higher instability could lead to some strong storms in the
afternoon or evening hours. Flow aloft will also be increasing
during the short term period, which would be more supportive of
some organization and a severe threat. Even so, it does not look
overly impressive.

.LONG TERM...(Friday night through Wednesday)
Issued at 349 AM EDT THU JUL 4 2024

The forecast period begins with the CWA in the midst of FROPA as a
cold front is slowly moving through the area. A surface low moving
through the Great Lakes will drag the front through the area with
showers and thunderstorms occurring at the start of the period. The
front will gradually exit the region Saturday afternoon with high
pressure building in and remaining overhead for Sunday into Monday.

Models continue to hint at the continuation of an active pattern
into next week. However, in this evening/overnight model suite, long-
term deterministic models begin to diverge on how upper-level
forcing will play out for next week. The GFS continues with a dry
streak into Tuesday morning before dragging a cold front through the
Commonwealth late Tuesday evening. The ECMWF is a little more active
with PoP chances building in for Monday night before a surface low
moves through the Great Lakes and drags a surface boundary through
the area Tuesday afternoon. However, both models keep PoP chances
overhead through the remainder of the forecast period. Nonetheless,
with the discrepancies between deterministic runs, opted to stick
with a weighted NBM solution that keeps periods of showers and
storms through the remainder of the forecast period.

Overall, the period will highlighted with periods of showers and
thunderstorms that'll bring much needed rain to the area. Also,
temperatures will return to more seasonal ranges as daytime highs in
the mid-80s to low-90s and overnight lows ranging from the upper-50s
to upper-60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 210 PM EDT THU JUL 4 2024

Some convective activity lingering near KSYM is expected to depart
to the east northeast to begin the period. Otherwise, convection
near to just east of the OH River ahead of an upper disturbance
is expected to move east and approach eastern KY toward 20Z.
Although some guidance weakens it, a warm, moist, and rather
unstable airmass is in place to its east and strong to perhaps
severe storms could affect KSYM as well as KJKL and perhaps KSJS
as well after that time. Confidence in strength of storms on their
arrival is not high, but brief wind gusts of 30KT or greater as
storms pass is a possibility. Within any stronger showers and
thunderstorms reductions down to MVFR and IFR if not briefly near
airport mins in the strongest storms can be expected as they pass.
As sunset approaches and the upper disturbance passes coverage of
convection may decrease for much of the overnight, before a
potential increase ahead of a cold front and a stronger shortwave
trough later in the period. Valley fog is a possibility tonight as
well following rain that has fallen so far today and anticipated
rain during the afternoon and evening. The extent of cloud cover
overnight could be a limiting factor, but reductions to MVFR or
IFR are possible and if clouds are few LIFR or below airport mins
cannot be ruled out. At this point this should have little affect
on the TAF sites. Winds will average 10KT or lest outside of
convection, from southwest to west to begin the period, before
trending to southwest to south around or after 00Z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEERTSON
SHORT TERM...HAL
LONG TERM...VORST
AVIATION...JP
Hazardous weather outlook, Jul 4, 12:01 PM EST, 3 hours 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
101 PM EDT Thu Jul 4 2024

KYZ044-050>052-058>060-069-104-106-108-109-111-112-114-051715-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Jackson-Elliott-
Morgan-Wolfe-Magoffin-Lee-Breathitt-Owsley-
101 PM EDT Thu Jul 4 2024

...SEVERE THUNDERSTORM WATCH 505 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible, a few of which could bring damaging
winds gusts through this evening.

Heat indices may peak around 100 in a few locations this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are likely at times Friday into Friday evening, but
are also possible at times overnight Friday night, and in southeast
Kentucky on Saturday. A few of the thunderstorms on Friday and
Friday evening could produce locally heavy rainfall and strong to
damaging wind gusts. There is also a possibility of thunderstorms at
times from Monday through Wednesday.

Afternoon heat indices may peak around 100 in a few locations on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ068-079-080-083>088-107-110-113-115>120-051715-
Rockcastle-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Johnson-Floyd-Knott-Perry-Clay-Leslie-Letcher-Martin-Pike-
101 PM EDT Thu Jul 4 2024

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible, a few of which could bring locally heavy
rainfall and strong to damaging winds gusts through this evening.

Heat indices may peak around 100 in a few locations this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are likely at times Friday into Friday evening, but
are also possible at times overnight Friday night, and in southeast
Kentucky on Saturday. A few of the thunderstorms on Friday and
Friday evening could produce locally heavy rainfall and strong to
damaging wind gusts. There is also a possibility of thunderstorms at
times from Monday through Wednesday.

Afternoon heat indices may peak around 100 in a few locations on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JP

In the hours before

Special weather statement, Jul 4, 2:05 PM EST, 1 hour before
Special Weather Statement
National Weather Service JACKSON KY
305 PM EDT Thu Jul 4 2024

KYZ044-050-051-041930-
Montgomery KY-Bath KY-Fleming KY-
305 PM EDT Thu Jul 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MONTGOMERY...BATH AND
SOUTH CENTRAL FLEMING COUNTIES THROUGH 330 PM EDT...

At 305 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sharpsburg, or 10 miles north of Mount Sterling, moving east at 30
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Owingsville, Marshall, Sharpsburg, Preston, Reynoldsville, Wyoming,
Peasticks, Flat Creek, Odessa, Stepstone, Bourbon Furnace, Pebble,
Slate Valley, Crooks, Bethel, Stoops, Oakley, Peeled Oak, Ewington,
and Judy.

THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
112 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
east central Kentucky.

&&

LAT...LON 3829 8362 3802 8371 3813 8407 3817 8399
      3819 8398 3830 8384
TIME...MOT...LOC 1905Z 283DEG 24KT 3822 8399

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CMC
Special weather statement, Jul 4, 2:52 PM EST, 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
352 PM EDT Thu Jul 4 2024

KYZ044-051-052-106-042015-
Rowan KY-Morgan KY-Bath KY-Fleming KY-
352 PM EDT Thu Jul 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MORGAN...
NORTHEASTERN BATH...SOUTHEASTERN FLEMING AND ROWAN COUNTIES THROUGH
415 PM EDT...

At 351 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ramey, or 7 miles west of Morehead, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Morehead, Marshall, Salt Lick, Cranston, Ramey, Wagner, Blairs Mills,
Wyoming, Elliottville, Peasticks, Moore's Ferry, Christy, Hilda,
Sharkey, Cogswell, Zilpo, Pelfrey, Hamm, Polksville, and Crix.

THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
123 and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Cave Run Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southeastern and east central Kentucky.

&&

LAT...LON 3827 8332 3821 8330 3821 8329 3819 8326
      3802 8329 3812 8373 3829 8370
TIME...MOT...LOC 1951Z 277DEG 24KT 3818 8358

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CMC
Special weather statement, Jul 4, 2:57 PM EST, 8 minutes before
Special Weather Statement
National Weather Service JACKSON KY
357 PM EDT Thu Jul 4 2024

KYZ107-119-042030-
Martin KY-Johnson KY-
357 PM EDT Thu Jul 4 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MARTIN AND CENTRAL
JOHNSON COUNTIES THROUGH 430 PM EDT...

At 356 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Inez to near Ballot. Movement was east at 30
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Paintsville, Inez, Warfield, Pilgrim, Oaklawn Estates, Fitz, Davella,
Whitehouse, Meally, Prince, Collista, West Van Lear, Williamsport,
Offutt, Lovely, Buffalo, Bradbury, Debord, Stambaugh, and Davisport.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Kentucky Highway 3 in Floyd County near mile marker 4.
 Kentucky Highway 3 in Johnson County  Kentucky Highway 3 in Martin
County between mile markers 1 and 9.
 U.S. Highway 23 in Johnson County between mile markers 0 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3772 8264 3775 8275 3774 8278 3776 8293
      3788 8293 3790 8269 3788 8261 3791 8259
      3791 8254 3790 8243 3787 8241 3786 8242
      3781 8240 3782 8239 3780 8237
TIME...MOT...LOC 1956Z 279DEG 26KT 3788 8255 3779 8291

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CMC

The radar

The Jackson,KY radar (KJKL), 67 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rowan

When
July 4, 3:05 PM EST
Where
Rowan County, 0.65 mi WNW of Morehead
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
38.182, -83.442

Rowan County dispatch reported a tree down on internet cables at the intersection of Knapp Avenue and Cecil Drive in Morehead.

Thunderstorm Wind, Rowan

When
July 4, 3:29 PM EST
Where
Rowan County, 2.05 mi ENE of Wagner
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
38.129, -83.264

Rowan County dispatch reported a tree blown down and blocking both lanes of KY-173 near the intersection with McGlone-Hitch road.

Thunderstorm Wind, Elliott

When
July 4, 3:36 PM EST
Where
Elliott County, 9.49 mi ESE of Elliottville
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
38.109, -83.120

Elliott County Dispatch reported one tree down on KY-557, right outside the Sandy Hook city limits.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203406, 1203446, 1203504.